Alert archive / Arizona / Flash Flood Warnings in 2019
Flash Flood Warning 6, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Jul 7, 2019, 11:36 AM MST for Gila County, Maricopa County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2019, 11:36 AM MST (18:36 UTC)
- Expired
- Jul 7, 2019, 3:30 PM MST
- In force
- 4 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
Counties Gila County, AZ, Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 64 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 6.6 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4054 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
993
WGUS55 KPSR 071836
FFWPSR
AZC007-013-072230-
/O.NEW.KPSR.FF.W.0006.190707T1836Z-190707T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
1136 AM MST Sun Jul 7 2019
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Gila County in east central Arizona...
Maricopa County in south central Arizona...
* Until 330 PM MST.
* At 1131 AM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one inch of rain has
already fallen. Flash flooding is expected to begin shortly.
* Flash flooding will remain over mainly rural areas of Gila and
Maricopa Counties.
Excessive rainfall over the Woodbury Fire burn scar may result in
flooding, particularly along Campaign Creek downstream to Highway
188.
Additional rainfall amounts of up to half an inch are possible
in the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3349 11111 3357 11112 3364 11106 3362 11099
3356 11101 3349 11103
$$
LJH2 follow-up statements
013
WGUS75 KPSR 072056
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
156 PM MST Sun Jul 7 2019
AZC013-072102-
/O.CAN.KPSR.FF.W.0006.000000T0000Z-190707T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maricopa AZ-
156 PM MST Sun Jul 7 2019
...THE FLASH FLOOD WARNING FOR MARICOPA COUNTY IS CANCELLED...
Flooding is no longer expected to pose a threat for Campaign Creek
in Maricopa County. Please continue to heed any remaining road
closures.
LAT...LON 3362 11099 3349 11103 3349 11106 3359 11111
3364 11106
$$
AZC007-072230-
/O.CON.KPSR.FF.W.0006.000000T0000Z-190707T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
156 PM MST Sun Jul 7 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM MST FOR
GILA COUNTY...
At 152 PM MST, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to one and a half inches of rain has
already fallen. Flash flooding is expected to begin shortly.
Excessive rainfall that occurred over the Woodbury Fire burn scar
may result in flooding, particularly along Campaign Creek
in Gila County downstream to Highway 188.
Additional rainfall of up to a quarter inch is possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3362 11099 3349 11103 3349 11106 3359 11111
3364 11106
$$
LJH348
WGUS75 KPSR 072223
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
323 PM MST Sun Jul 7 2019
AZC007-072233-
/O.EXP.KPSR.FF.W.0006.000000T0000Z-190707T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
323 PM MST Sun Jul 7 2019
...THE FLASH FLOOD WARNING FOR GILA COUNTY WILL EXPIRE AT 330 PM
MST...
The heavy rain over the Woodbury Fire burn area has ended. Flooding
is no longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 3362 11099 3349 11103 3349 11106 3359 11111
3364 11106
$$
CKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 10:59 AM MST, 37 minutes earlier.
Area forecast discussion, Jul 7, 10:59 AM MST, 37 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 1059 AM MST Sun Jul 7 2019 .UPDATE... Updated 18Z aviation discussion. && .SYNOPSIS... Dry southwesterly flow will remain in place through the middle of the week with isolated to scattered showers or storms possible over high terrain areas east of Phoenix this afternoon. Temperatures will remain near to slightly below normal through Tuesday before rapidly increasing above normal as strong high pressure develops over the region for the second half of the week. Storm chances may increase by the weekend. && .DISCUSSION... Early this morning, a strengthening upper level low pressure trof remained situated west of Phoenix, giving a southwest flow aloft to most of the area. Ahead of the trof, south/southeast flow aloft continued to spread some monsoon moisture into southeast/east central Arizona, and vapor imagery showed a weak disturbance embedded in the flow over far southeast Arizona. This disturbance is forecast to push northeast today and will clip across southern Gila County, bringing isolated to scattered showers along with isolated thunderstorms to the high terrain east of Phoenix. Yesterday evening POPs were raised over southern Gila County and the same trends have been continued. It appears that the best threat for any rain of consequence will affect areas east of Globe and the main impact of storms will be to send some outflows back towards the west during the afternoon and early evening hours. Overall, convection today will spread a bit further west than previously thought, and latest SPC convective outlooks reflect that idea, as the general thunder line has moved back westward into the Phoenix area. Look for high temperatures today to stay near seasonal normals in the central deserts with Phoenix reaching to near 106. Tonight into Tuesday, guidance remains very consistent in calling for the trof to our west to strengthen further and shift east, spreading drier and cooler air across the area. High temperatures will fall below seasonal normals and Phoenix will see highs near 103- 104 Monday and Tuesday under generally sunny skies. Any threat for convection will push well east of the area Monday into Tuesday. Starting on Wednesday and continuing through the latter part of the week, operational GFS and ECMWF as well as GEFS ensembles continue to call for a large upper ridge to slowly build north across the western/west-central portions of the CONUS. As this occurs steering flow initially turns more to the south, and by Friday/Saturday, it shifts more to the south/southeast. By Thursday afternoon a 596dm high center forms over northern New Mexico, with the high center near the 4 corners by Friday. Given the initially dry state of the atmosphere and with 500mb heights in the 594-596dm ballpark over the south central deserts, we can expect very hot conditions to develop with highs in excess of 110 both Thursday and Friday. Guidance has been a bit up and down as to the strength of the high but latest runs push heights back up another 10-20m. Currently the hotter deserts are expected to climb to 112 or higher Thursday and Friday. One fly in the ointment for getting excessive heat is cloud cover/moisture. As the flow turns to the south, increasing mid/high level moisture becomes entrained in the flow; on Wednesday and Thursday this moisture will primarily manifest as increased cloud cover as it will be too dry/stable in lower levels to support thunderstorms. Friday into Saturday we will see moisture thicken a bit and the potential for at least isolated showers or thunderstorms increases east of Phoenix. The increased cloud cover could help keep temperatures down a couple degrees so excessive heat still looks a bit marginal for now. Thus we will continue to message the potential for very hot weather but hold off on issuing an Excessive Heat Watch. && .AVIATION...Updated at 1758 UTC South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Southerly 10-15 knot crosswinds with occasional stronger gusts will continue at all Phoenix terminals through 21-22Z as they gradually veer from S-SE to S-SW. Although the virga and isolated showers that occurred earlier this morning have ended, convection that is currently developing east and southeast of the terminals may push a southeasterly outflow through KIWA this afternoon. However, confidence was too low to include this in their TAF at this time and drier westerly flow will quickly end convective chances by late afternoon. Southwest winds are generally expected at all terminals later this afternoon before westerlies persist after 01Z with winds aloft supporting gusts up to 25 knots. Typical diurnal winds return overnight into tomorrow with another round of southerly 10 knot crosswinds starting by 17Z. Southeast California/Southwest Arizona including KIPL and KBLH: Increasing gusty winds will be the greatest aviation concern this afternoon and evening, with SCT-BKN high clouds spreading across the region. Southerly winds will prevail through the TAF period at KBLH and through early afternoon at KIPL before shifting to the W-SW after 22Z. Downsloping wind gusts up to 25-30 knots are expected late this afternoon and early evening at KIPL, with 20-25 knot gusts possible this afternoon at KBLH. Winds will subside by late evening with skies clearing overnight. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Tuesday through Saturday: Tuesday and Wednesday drier south to southwest flow aloft will keep minimum RH values mainly below 10 percent across the lower deserts. Temperatures will remain near to slightly below normal on Tuesday before high pressure aloft builds back in from the east for the second half of the week. Temperatures will increase into the 110-115 degree range across the lower deserts for Thursday and Friday with slight cooling expected Saturday. Storm chances will remain close to zero Tuesday and Wednesday before more moisture starts to move into the region. The best chances for storms looks to be on Friday and Saturday night but confidence in spatial and temporal resolution remains too low this far out. Winds will generally remain below 15 mph with local breeziness favoring south to southwest heading or upslope flows during the afternoon hours each day. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...CB AVIATION...Hopper FIRE WEATHER...Hernandez/CB
In the hours before
Special weather statement, Jul 7, 11:31 AM MST, 5 minutes before
Special Weather Statement National Weather Service Phoenix AZ 1131 AM MST Sun Jul 7 2019 AZZ558-560-562-563-071915- Southeast Gila County AZ-San Carlos AZ-Globe/Miami AZ- Pinal/Superstition Mountains AZ- 1131 AM MST Sun Jul 7 2019 ...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 1215 PM MST... At 1131 AM MST, Doppler radar was tracking a strong thunderstorm near Globe, moving east at 5 mph. Winds in excess of 40 mph and lightning will be possible with this storm. Locations impacted include... Globe and Central Heights-Midland City. This includes the following highways... US Highway 60 between mile markers 250 and 257. AZ Route 70 between mile markers 253 and 258. AZ Route 77 between mile markers 164 and 170. LAT...LON 3327 11080 3337 11085 3347 11073 3328 11063 TIME...MOT...LOC 1831Z 251DEG 5KT 3334 11077 Hernandez
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 11:31 AM MST | Special Weather Statement | PSR | Gila | 44 min |
| Jul 7, 12:15 PM MST | Areal Flood Advisory | PSR | Gila | 3 hr |
| Jul 7, 1:39 PM MST | Areal Flood Advisory | PSR | Gila | 3 hr |
| Jul 7, 3:05 PM MST | Special Weather Statement | PSR | Gila | 25 min |
| Jul 7, 3:21 PM MST | Areal Flood Advisory | PSR | Gila | 114 min |
Nearby
Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.